Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 27, 2018Dakota County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 27, 2018, 1:01 AM CDT for Dakota County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2018, 1:01 AM CDT (06:01 UTC)
Expired
Aug 27, 2018, 1:30 AM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Dakota County, MN

The radar

The Minneapolis radar (KMPX), 50 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS83 KMPX 270601
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
101 AM CDT MON AUG 27 2018

MNZ063-070-WIZ023-024-270630-
Washington-Dakota-Pierce-St. Croix-
101 AM CDT MON AUG 27 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAKOTA...SOUTHERN
WASHINGTON...NORTHWESTERN PIERCE AND SOUTHWESTERN ST. CROIX
COUNTIES...

At 101 AM CDT, a strong thunderstorm was located over Rosemount, or
14 miles south of St. Paul, moving northeast at 45 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Eagan, Woodbury, Apple Valley, Cottage Grove, Inver Grove Heights,
Hastings, Rosemount, St. Paul Park, Prescott, Afton, Coates and Afton
State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4466 9311 4476 9317 4494 9273 4481 9262
TIME...MOT...LOC 0601Z 240DEG 39KT 4473 9306 

$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 26, 10:59 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 26, 10:59 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1059 PM CDT Sun Aug 26 2018

.Updated for 06Z Aviation Discussion...
Issued at 1043 PM CDT Sun Aug 26 2018

&&

.SHORT TERM...(This evening through Monday)
Issued at 353 PM CDT Sun Aug 26 2018

Widespread thunderstorms have been slow to develop this afternoon
in a complex mesoscale environment over the upper Midwest. A warm
front sits over central Minnesota where temperatures have reached
90 in spots and dewpoints have pooled into he upper 70s, allowing
MLCAPE on the order of 3000 J/kg to develop in the warm sector
along the front. This narrow belt of instability is sandwiched
between more worked over atmospheres to the north and south, with
widespread cloud cover and temperatures in the 70s. No expecting
much more in the way of activity in these regions through the
evening, with only scattered disorganized activity anticipated.
The question this evening will be whether we see any activity
develop along the warm front, and whether it tracks into central
Minnesota before the front ultimately lifts of to our north.
Current radar and satellite shows a few stronger storms over
eastern North Dakota but little in the way of development closer
to the surface low in central/eastern South Dakota. Development
may be waiting on the mid-level wave to pass over ahead and
generate enough forcing to break whatever cap still exists at
850-700 mb. Unless we see an uptick in activity in the next few
hours, surface-based activity looks unlikely to impact our area.
Some CAMs depict a cluster of storms developing later tonight and
riding east along the warm front, but there's a good chance the
warm front is already up into north-central Minnesota by then and
the activity this evening tracks north of our area. Overall,
confidence is low in the evolution of thunderstorms this evening,
the but the general severe risk looks to be diminished.

Still expecting widespread thunderstorm development along the cold
front tomorrow afternoon as it dips south into central Minnesota.
Again, uncertainty exists in how far east into Minnesota storms
will develop and whether they develop late morning/early
afternoon or hold off until later in the day. Another impressive
environment will develop ahead of the front with MLCAPE building
above 3000 J/kg and effective bulk shear on the order of 30-40
kts. Shear vectors mostly parallel to the front would support
merging cold pools and storms quickly growing into a linear
complex, but the chance exists for a few discrete supercells to
develop the first hour or so after initiation. These storms would
have a risk for very large hail and possibly a tornado, but
otherwise a damaging wind threat is expected with the linear
complex of storms. PW values approach 2 inches in spots which are
near the climatological maximum so this complex of storms will be
an efficient rainfall producer with flash flooding possible if
any thunderstorms happen to train over the same area.

.LONG TERM...(Monday night through Sunday)
Issued at 353 PM CDT Sun Aug 26 2018

Severe thunderstorms may be ongoing at the beginning of the period
Monday evening, mostly from south central and east central MN into
WI. By this point, thunderstorm activity will be widespread enough
that the likelihood of supercells still ongoing would be
diminishing. The current thinking now suggests this convection will
become forward propagating convective complexes with mostly a
damaging wind threat. However if the storms don't become forward
propagating convective complexes, the severe threat will transition
to a heavy rain threat fairly quickly Monday evening along the
slowly moving cold front. A strengthening 50-60 kt low level jet
from the central Plains to Iowa, southeastern MN, into WI will be
near or could exceed the average wind in the cloud bearing layer and
cause propagation of cells to stall or even to backbuild slightly
into the LLJ. This would greatly increase the flash flood threat
within this area. The LLJ will veer with time, so the threat may be
confined to Monday evening in our CWA, while it continues overnight
across WI.

Post-frontal showers may develop Tuesday with much cooler air
filtering in. Models keep temperatures in the 40s and 50s to the
north for much of the day, making for the first early taste of fall.
It will be a bit milder here, likely in the 60s, but clearing skies
Tuesday night with a surface ridge of high pressure building in
could send temps down into the 40s Tuesday night with 30s to the
north.

By late week, building heights will return here as another trough
develops on the West Coast. The pattern will become warmer and more
active again from Thursday night into Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1043 PM CDT Sun Aug 26 2018

A few showers are possible at KAXN and KEAU shortly after 06Z.
Otherwise chances for overnight storms have decreased, so removed
mention from the taf until Monday afternoon when redevelopment is
expected. Storms on Monday afternoon could be severe with damaging
wind and large hail. The storms should race eastward Monday
evening with MVFR clouds left behind early Monday night.

KMSP...
No precipitation expected overnight, and timing of the storms
remains on track for Monday afternoon. The storms should approach
from the west southwest. The main threats are damaging wind and
large hail. Storms should be moving quickly and exit the region by
00Z Tuesday with MVFR possible after 00Z.

/OUTLOOK FOR KMSP/
Tue...VFR with MVFR/-TSRA possible. Wind NW at 10G15kt.
Wed...VFR. Wind NW at 5-10kt bcmg S Wednesday night.
Thu...VFR. Wind SE at 10G20kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...ETA
LONG TERM...BORGHOFF
AVIATION...JRB
Hazardous weather outlook, Aug 26, 9:33 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
933 PM CDT Sun Aug 26 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280245-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
933 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

A few thunderstorms are possible overnight. The severe weather
threat is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe weather is possible on Monday. The main threats are
damaging wind and large hail. A few tornadoes and heavy rain are
also possible.

High heat and humidity is again likely Monday with heat index
values potentially reaching the mid 90s across southern Minnesota
and western Wisconsin. Those who are active outdoors will be at
risk for heat illness if precautions are not taken.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Aug 27, 1:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
101 AM CDT MON AUG 27 2018

MNZ063-070-WIZ023-024-270630-
Washington-Dakota-Pierce-St. Croix-
101 AM CDT MON AUG 27 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAKOTA...SOUTHERN
WASHINGTON...NORTHWESTERN PIERCE AND SOUTHWESTERN ST. CROIX
COUNTIES...

At 101 AM CDT, a strong thunderstorm was located over Rosemount, or
14 miles south of St. Paul, moving northeast at 45 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Eagan, Woodbury, Apple Valley, Cottage Grove, Inver Grove Heights,
Hastings, Rosemount, St. Paul Park, Prescott, Afton, Coates and Afton
State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4466 9311 4476 9317 4494 9273 4481 9262
TIME...MOT...LOC 0601Z 240DEG 39KT 4473 9306

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:53 AM CDTSpecial Weather StatementMPXGoodhue67 min
Aug 27, 1:44 PM CDTSpecial Weather StatementMPXBenton31 min
Aug 27, 2:03 PM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs27 min
Aug 27, 3:17 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin, Watonwan58 min
Aug 27, 3:38 PM CDTSevere Thunderstorm WarningMPXPope, Stearns, Todd47 min
Aug 27, 3:52 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Nicollet, Waseca53 min
Aug 27, 4:14 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet, Rice, Scott, Sibley61 min
Aug 27, 4:17 PM CDTSpecial Weather StatementMPXMorrison43 min
Aug 27, 4:35 PM CDTSpecial Weather StatementMPXBenton, Sherburne70 min
Aug 27, 4:42 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca48 min
Aug 27, 5:02 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Ramsey, Scott, Washington58 min
Aug 27, 5:05 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice55 min
Aug 27, 5:07 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs38 min
Aug 27, 5:16 PM CDTTornado WarningMPXGoodhue, Rice44 min
Aug 27, 5:32 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Isanti, Ramsey, Sherburne, Wright43 min
Aug 27, 5:47 PM CDTSevere Thunderstorm WarningMPXGoodhue58 min
Aug 27, 5:54 PM CDTSpecial Weather StatementMPXFreeborn36 min
Aug 27, 6:03 PM CDTSevere Thunderstorm WarningMPXWashington57 min
Aug 27, 3:09 AM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Rusk36 min
Aug 27, 6:20 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire, Pepin55 min
Aug 27, 6:41 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk36 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.